Alert archive / Virginia / Tornado Warnings in 2004

Tornado Warning 52, NWS Wakefield, VA

September 17, 2004Prince Edward County, Virginia

NWS Wakefield, VA issued this tornado warning at Sep 17, 2004, 3:10 PM EDT for Prince Edward County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2004, 3:10 PM EDT (19:10 UTC)
Expired
Sep 17, 2004, 3:45 PM EDT
In force
35 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Prince Edward County, VA

The radar

The Norfolk radar (KAKQ), 133 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 10:10 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 171910
TORAKQ
VAC147-171945-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  PRINCE EDWARD COUNTY IN CENTRAL VIRGINIA

* UNTIL 345 PM EDT

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WARSHAM...
  OR ABOUT OVER HAMPDEN SYDNEY...MOVING NORTH AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  TUGGLE AND FARMVILLE BY 315 PM EDT...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3735 7855 3733 7851 3733 7847 3732 7846
      3733 7844 3730 7836 3731 7833 3716 7836
      3719 7857

$$

REILLY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 17, 9:48 AM EDT, 5 hours 22 minutes earlier.

Area forecast discussion, Sep 17, 9:48 AM EDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WAKEFIELD VA
948 AM EDT FRI SEP 17 2004

FORECAST REMAINS ON TRACK FOR TODAY...THOUGH THINK PER THE LATEST
COMOSITE RADAR TRENDS THE RAIN MAY HOLD OFF UNTIL LATE AFTN OVER
AREAS E OF I-95.

WILL BE CLOSELY MONITORING THE INITIAL SPIRAL BANDS AS THEY SHIFT
INTO THE PIEDMONT REGION. IT WILL BE INTERESTING TO SEE HOW MUCH LOW
LEVEL DESTABILIZATION WILL TAKE PLACE BEFORE THESE BANDS MOVE IN.
BOTH THE FLASH FLOOD AND SEVERE WEATHER (ISOLATED TORNADO) POTENTIAL
TO A LARGE DEGREE WILL DEPEND HEAVILY ON THIS. MODIFIED 12Z
SHORT-RANGE RUC MODEL SOUNDINGS SHOW INCREASED LOW LEVEL SHEAR
TAKING PLACE WITH THESE BANDS...IN THE ORDER OF 25 TO 30 KT BULK
SHEAR BTWN 0-1 KM WITH 0-3KM PROJECTED STORM RELATIVE HELICITY
VALUES PEAKING BTWN 300-350 M2/S2. AGAIN...THE AMNT OF LOW LEVEL
INSTBY WILL BE KEY...AS A SURFACE PARCEL WITH 80/72 AS THE TEMP/DWPT
WOULD YIELD CAPES ONLY AROUND 1200-1500 J/KG...WITH WEAK LAPSE RATES
(UPDRAFT STRENGTH) ALOFT GIVEN THE MOIST ADIABATIC PROFILE. BULK
RICHARDSON VALUES IN THE LOWER TEENS ARE SUGGESTIVE OF THE HIGH
SHEAR/MARGINAL INSTBY PROFILE...THOUGH REMAINS IN THE FVRBL RANGE
FOR ISOLATED ROTATING CELLS AND THUS THE POTENTIAL FOR SOME FUNNELS
AND SHORT-LIVED F0S (LOWER CLOUD BASES WILL ONLY AID TO THE RISK).
REFER TO THE LATEST DAY 1 OUTLOOK AND MESOSCALE DISCUSSION FROM SPC

FOR MORE SPECIFIC DETAILS...WHICH DOES INDICATE THAT A TORNADO WATCH
MAY BE ISSUED SHORTLY FOR PORTIONS OF CENTRAL AND SC VA. SPC DID
RECENTLY EXPAND THE SEVERE WEATHER OUTLOOK (TORNADO THREAT) FARTHER
EAST INTO CENTRAL AND SC VA.

OTHERWISE...ALL FLOOD WATCHES WILL ALSO CONTINUE.

&&

HURLEY

PREVIOUS AFD BELOW...

--------------------------------------------------------------------

.SHORT TERM (TODAY THROUGH SUNDAY)...BIG ISSUE TODAY WILL BE
REMNANTS OF IVAN MOVING UP THE APPALACHIANS. CURRENTLY CENTER OF
CIRCULATION IS LOCATED OVER EXTREME NRN GA/SERN TN. WV SATL DEPICTS
DRIER AIR IN MID LVLS MOVING NWD INTO THE WRN CAROLINAS...SETTING
OFF HEAVIER BANDED SHOWERS/TSTMS INTO CENTRAL SC. GFS CONTINUES TO
BE MODEL OF CHOICE AS IT HAS BEEN MUCH MORE CONSITENT AND ETA HAS
CONTD TO TREND CLOSER TO GFS SOLN W/00Z RUNS. AS SFC LOW TRACKS
SLOWLY NEWD TODAY...LOW LVL 850 MB JET INCREASES TO OVER 40 KTS OVER
VA/NC BY THIS AFTN. THIS CREATES IMPRESSIVE LOW LVL 0 TO 1 KM BULK
SHEAR MAGNITUDE VALUES OF ABOUT 25 TO 30 KTS. SPC HAS PLACED EXTREME
SW CNTYS OF CWA IN SLGT RISK FOR SVR TODAY. CAPES ARE NOT VERY
IMPRESSIVE W/ FAIRLY WEAK MID LVL LAPSE RATES...HOWEVER...THINK
BETTER CHANCE FOR DESTABILIZATION OF AMS WILL BE FARTHER E ACRS NE
NC/SE VA WHERE SOME SUNSHINE IS A BIT MORE LIKELY TO OCCUR THIS
MORNING IN A FASHION SIMILAR TO GASTON A FEW WEEKS AGO. W/ PREC WTR
VALUES ABOVE 2 INCHES...HAVE REISSUED FLOOD WATCH FOR ENTIRE CWA AS
ANY PERSISTENT BANDS THAT DEVELOP WILL BE CAPABLE OF TORRENTIAL
DOWNPOURS (AND DUE TO GROUND BEING SO SATURATED AT THIS PT). BEST
FORCING/DIV-CONV COUPLETS LOOK TO THIS AFTN W OF I-95...DRIFTING EWD
OVERNGT. HAVE HVY RAIN WORDING IN ZONES FOR THE PIEDMONT TODAY...ALL
AREAS TONIGHT. ON SATURDAY MODELS SHOW SOME DRY SLOTTING E OF THE
UPR LOW ACRS CNTRL VA/NE NC...BUT EXPECT LKLY POPS BY AFTN AS UPR
LOW MOVES OVHD AND INSTABILITY INCREASES. HAVE COOLED TEMPS FROM
PREV FCST FOR SAT W/ ALL CLOUD CVR. FOR SUNDAY...STG HIGH BUILDS SWD
FROM NEW ENGLAND BUT FAVOR SLOWR GFS SOLN W/ REGARD TO
THIS...KEEPING MCDY SKIES FOR ALL BUT FAR NRN ZONES.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...FAIRLY WINDY CONDS LATE
SUN/MON/TUE...W/ JEANNE WELL TO SOUTH AND STRONG SFC HIGH TO THE
NORTH. CAHNGED VERY LITTLE TO GOING FCST...COOLED TEMPS A BIT BASED
ON COOL ELY FLOW BUT LEFT OTHER ELEMENTS ALONE.

&&

.AVIATION...MAINLY LIFR/IFR IN ERLY AM FOG/LOW CIGS W OF I-95...TO
MVFR E OF I-95. SCTD SHWRS/ISOLD THUNDER BECOMING MORE NUMEROUS FROM
W TO E TODAY W/ CONDS MAINLY IFR/LIFR WEST ALL DAY...AND
DETERIORATING TO THIS BY LATE AFTN EAST.

&&

.MARINE...SCA UP FOR WINDS FOR BAY AND SOUND TODAY...AND EXPECTED
FOR TONIGHT FOR ATLC CSTL WATERS AS PRESSURE GRADIENT TIGHTENS AND
SLY FLOW INCREASES...BUILDING SEAS.

&&

.HYDROLOGY...WILL NEED TO MONITOR RIVERS LATER THIS WEEEKND/EARLY
NEXT WEEK AS HEAVIEST PRECIP AMTS CLOSE TO THE MTNS/UPR BASINS TODAY
AND SAT WILL EVENTUALLY LEAD TO SIGNIFICANT RIVER RISES ACRS
CNTRL/SE VA/NE NC.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH...FRIDAY EVENING THROUGH SUNDAY MORNING...
     MDZ021>025.
NC...FLOOD WATCH...FRIDAY EVENING THROUGH SUNDAY MORNING...
     NCZ012>017-030>032-102.
VA...FLOOD WATCH...FRIDAY MORNING THROUGH SUNDAY MORNING...
     VAZ048-049-060>071-079-080.
     FLOOD WATCH...FRIDAY EVENING THROUGH SUNDAY MORNING...
     VAZ081>100.
MARINE...SMALL CRAFT ADVISORY FOR CHES BAY S OF SMITH PT AND FOR
CURRITUCK SOUND.
&&

SHORT TERM/LONG TERM...BROWN
AVIATION...CULLEN
Hazardous weather outlook, Sep 17, 8:00 AM EDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR RIP CURRENT RISK TODAY
NATIONAL WEATHER SERVICE WAKEFIELD VA
800 AM EDT FRI SEP 17 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-180900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
800 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THE REMNANTS OF IVAN WILL BRING THE POTENTIAL FOR HEAVY RAIN...
LOCALIZED FLOODING...AND ISOLATED TORNADOES THIS AFTERNOON AND
EVENING. SEE SPSAKQ AND FFAAKQ FOR DETAILS. SEE LATEST TROPICAL
PREDICTION CENTER ADVISORIES ON IVAN. ALSO...THERE IS A MODERATE
RISK OF RIP CURRENTS TODAY FROM OCEAN CITY MARYLAND TO CURRITUCK
BEACH LIGHT.

.DAYS TWO THROUGH SEVEN...
ON SATURDAY...THE CENTER OF IVANS REMNANTS WILL DRIFT ACROSS NORTH
CAROLINA AND SLOWLY DISSIPATE. THE POTENTIAL FOR LOCALLY HEAVY RAIN
AND FLOODING WILL CONTINUE. EARLY NEXT WEEK...THE PRESSURE GRADIENT
BETWEEN STRONG HIGH PRESSURE OVER THE NORTHEAST STATES AND WHAT IS
FORECAST TO BECOME HURRICANE JEANNE APPROACHING THE FLORIDA COAST
MAY BRING STRONG EASTERLY WINDS...HEAVY SURF...AND A THREAT FOR
COASTAL FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM THIS AFTERNOON THROUGH
SATURDAY NIGHT.

BROWN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Sep 17, 1:24 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
124 PM EDT FRI SEP 17 2004

NCZ016-017-102-VAZ089-090-093-095>098-171800-

CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-ISLE OF WIGHT VA-JAMES
CITY VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-SURRY VA-VIRGINIA BEACH
VA-WESTERN CURRITUCK NC-
124 PM EDT FRI SEP 17 2004

...SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA...

AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH EMBEDDED THUNDERSTORMS FROM 16 MILES NORTHWEST OF
SMITHFIELD TO 13 MILES WEST OF CURRITUCK...OR FROM SURRY TO SOUTH
MILLS...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR
DEEP CREEK AROUND 135 PM EDT...GREAT BRIDGE AROUND 145 PM EDT...
DOWNTOWN NORFOLK AROUND 150 PM EDT...GRANDY AROUND 155 PM EDT...
KEMPSVILLE AROUND 200 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE CHURCHLAND...DOWNTOWN PORTSMOUTH AND OCEAN VIEW.

RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
Special weather statement, Sep 17, 2:08 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
208 PM EDT FRI SEP 17 2004

NCZ013-014-VAZ092-093-096-171845-

GATES NC-HERTFORD NC-ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA-
208 PM EDT FRI SEP 17 2004

...STRONG THUNDERSTORM APPROACHING THE VIRGINIA - NORTH CAROLINA
BORDER...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF MURFREESBORO...MOVING NORTH AT 40
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RIVERDALE AT 215 PM EDT...
HANDSOM AT 220 PM EDT...FRANKLIN AT 225 PM EDT...HUNTERDALE AT 230 PM
EDT...BURDETTE AT 235 PM EDT...BERLIN AT 240 PM EDT.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES
OF UP TO AN INCH AN HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

44
44

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 2:30 PM EDTSevere Thunderstorm WarningAKQSouthampton, City of Franklin, City of Suffolk30 min
Sep 17, 2:50 PM EDTSevere Thunderstorm WarningAKQIsle of Wight40 min
Sep 17, 3:27 PM EDTSevere Thunderstorm WarningAKQLunenburg, Nottoway33 min
Sep 17, 3:31 PM EDTTornado WarningAKQHanover14 min
Sep 17, 3:38 PM EDTTornado WarningAKQNottoway22 min
Sep 17, 3:47 PM EDTTornado WarningAKQCaroline28 min
Sep 17, 3:56 PM EDTTornado WarningAKQAmelia19 min
Sep 17, 4:17 PM EDTTornado WarningAKQAmelia, Chesterfield28 min
Sep 17, 4:21 PM EDTSevere Thunderstorm WarningAKQCaroline9 min
Sep 17, 4:28 PM EDTTornado WarningAKQPrince Edward17 min
Sep 17, 4:38 PM EDTTornado WarningAKQMecklenburg22 min
Sep 17, 4:45 PM EDTTornado WarningAKQChesterfield, Goochland, Henrico, Powhatan15 min
Sep 17, 5:00 PM EDTTornado WarningAKQHanover, Henrico30 min
Sep 17, 5:04 PM EDTTornado WarningAKQCumberland, Prince Edward41 min
Sep 17, 5:24 PM EDTFlash Flood WarningAKQLunenburg, Prince Edward2 hr
Sep 17, 5:27 PM EDTTornado WarningAKQHanover, Henrico, New Kent33 min
Sep 17, 5:54 PM EDTTornado WarningAKQCaroline36 min
Sep 17, 6:12 PM EDTFlash Flood WarningAKQCumberland93 min
Sep 17, 6:16 PM EDTSevere Thunderstorm WarningAKQAmelia, Goochland, Powhatan29 min
Sep 17, 6:20 PM EDTTornado WarningAKQGreensville, City of Emporia25 min
Sep 17, 6:28 PM EDTTornado WarningAKQCity of Chesapeake47 min
Sep 17, 6:39 PM EDTTornado WarningAKQGloucester, James City, King and Queen36 min
Sep 17, 6:59 PM EDTTornado WarningAKQMiddlesex16 min
Sep 17, 7:06 PM EDTTornado WarningAKQCity of Norfolk24 min
Sep 17, 7:08 PM EDTSpecial Marine WarningAKQ37 min
Sep 17, 7:14 PM EDTTornado WarningAKQLancaster16 min
Sep 17, 7:17 PM EDTFlash Flood WarningAKQAmelia, Caroline, Chesterfield, Dinwiddie, Essex, Goochland and 7 more118 min
Sep 17, 7:19 PM EDTTornado WarningAKQChesterfield26 min

Nearby

Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.